Wildfire, Wheeler
- When
- January 8, 12:55 PM CST to 4:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
A large wildfire began in Wheeler County on January 8, 2014 about five miles east southeast of Kellerville, Texas or fourteen miles southwest of Wheeler, Texas off of Farm to Market Road 2473 around 1255 CST. The wildfire consumed approximately eight hundred acres and threatened four homes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began in Wheeler County on January 8, 2014 about five miles east southeast of Kellerville, Texas or fourteen miles southwest of Wheeler, Texas off of Farm to Market Road 2473 around 1255 CST. The wildfire consumed approximately eight hundred acres and threatened four homes. No structures were damaged or lost, and there were no reports of injuries or fatalities. The wildfire was brought under control around 1600 CST and a total of four fire departments responded to the wildfire.There was no information on the cause of the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 8, 11:46 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1146 AM CST WED JAN 8 2014 .AVIATION...DISCUSSION FOR 18Z TAFS A LOW TO MODERATE CONFIDENCE TAF PERIOD IS ON TAP. VFR CONDITIONS SHOULD CONTINUE TO PREVAIL THROUGH THE AFTERNOON AT KAMA AND KDHT WITH MVFR /BORDERLINE IFR/ CIGS NOTED AT KGUY. THE LOW CLOUD DECK RESPONSIBLE FOR THE CIGS AT KGUY SHOULD BE ABLE TO AT LEAST TEMPORARILY MIX OUT LATER THIS AFTERNOON BUT WILL PROBABLY SET BACK IN OVERNIGHT. WINDS SHOULD BEGIN TO LIGHTEN UP A BIT THIS AFTERNOON AT ALL SITES. LIGHT NE WINDS COMBINED WITH AFTERNOON DEWPTS IN THE 20S SHOULD CAUSE VSBY RESTRICTIONS AT ALL TERMINALS OVERNIGHT THOUGH THERE IS SOME UNCERTAINTY WITH TIMING OF RESTRICTIONS AND HOW LOW VSBYS GO. HAVE HEDGED SLIGHTLY MORE OPTIMISTIC THAN PREVIOUS TAFS WITH A LATER ONSET OF IFR VSBYS/CIGS...BUT DO STILL HAVE CONDITIONS DETERIORATING TO IFR AT ALL SITES OVERNIGHT. ANY FLYING RESTRICTIONS SHOULD LIFT BY LATE THU MORNING AS STRONGER SSW WINDS TAKE HOLD. SIMPSON && .PREV DISCUSSION... /ISSUED 404 AM CST WED JAN 8 2014/ DISCUSSION... BIGGEST FORECAST CHALLENGES THIS PACKAGE WILL BE TIMING OF PRECIPITATION THURSDAY NIGHT AND EARLY FRIDAY AND ALSO PRECIPITATION TYPE. COLD FRONT CURRENTLY MOVING INTO THE FORECAST AREA EARLY THIS MORNING WILL CONTINUE MOVING OUT OF THE PANHANDLES BY THIS AFTERNOON OR LATER TODAY. LIGHT WINDS TONIGHT...MOSTLY OUT OF THE NORTHEAST...MAY ALLOW FOR LOW CLOUDS AND SOME FOG TO DEVELOP MAINLY OFF THE CAPROCK BUT COULD ALSO SPREAD INTO THE CENTRAL PANHANDLES. ANY FOG...IF IT DEVELOPS...SHOULD QUICKLY LIFT THURSDAY MORNING BY MID TO LATE MORNING. SHORT RANGE MODELS SEEM TO SUGGEST SOME FOG DEVELOPING THIS EVENING AND OVERNIGHT TONIGHT. COLD SURFACE RIDGE TO QUICKLY EXIT THE PANHANDLES THURSDAY WITH SOUTHERLY SURFACE FLOW RETURNING. LOW LEVEL MOISTURE ADVECTION INTO THE FORECAST AREA BY THURSDAY AFTERNOON INTO THURSDAY NIGHT AS A NORTHERN STREAM UPPER TROUGH DROPS SOUTHEAST ACROSS THE GREAT BASIN REGION AND CENTRAL ROCKIES THURSDAY NIGHT. THE WESTERN PERIPHERY OF THE COLD FRONT MOVING THROUGH THE PANHANDLES TODAY WILL LIFT BACK TO THE EAST AND NORTH THURSDAY NIGHT ALLOWING FOR PRECIP TO APREAD NORTH AND EAST INTO THE FORECAST AREA. MOST OF THE PANHANDLES WILL REMAIN IN THE WARM SECTOR SO MOST OF THE PRECIP SHOULD REMAIN AS LIQUID...RAIN. HOWEVER...THICKNESS VALUES SUPPORT THE POSSIBILITY OF A EITHER A RAIN AND SNOW MIX OR LIGHT FREEZING RAIN ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES MAINLY LATE THURSDAY NIGHT AND EARLY FRIDAY BEFORE DRIER AIR WORKS IN FROM THE NORTHWEST. 850 MB REMAIN ABOVE 4 TO 5 DEGREES CELSIUS INTO FRIDAY MORNING...SO DO NOT FEEL A CHANGEOVER TO SNOW LIKELY. THIS WILL NEED TO BE MONITORED BY LATER SHIFTS. IF ANY ACCUMULATIONS OCCUR...SHOULD BE LIGHT AND GENERALLY LESS THAN AN INCH. DRY AND UNSEASONABLY WARM CONDITIONS LATE THIS WEEK THROUGH THE MIDDLE OF NEXT WEEK. A COLD FRONT SHOULD MOVE THROUGH THE PANHANDLES LATE SUNDAY OR SUNDAY NIGHT...AND THEN ANOTHER FRONT BY THE MIDDLE OF NEXT WEEK. NO PRECIPITATION EXPECTED AT THIS TIME WITH EITHER OF THESE FRONTS...ONLY SLIGHTLY COOLER CONDITIONS. SCHNEIDER FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 09/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 332 AM CST WED JAN 8 2014 OKZ001>003-TXZ001>020-082200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 332 AM CST WED JAN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. FOG MAY DEVELOP THIS EVENING AND CONTINUE OVERNIGHT TONIGHT. VISIBILITIES IN THE FOG COULD FALL TO AROUND ONE TO THREE MILES OR LESS AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FOG WILL BE POSSIBLE EARLY THURSDAY AND LIFT BY MID TO LATE MORNING THURSDAY. THE VISIBILITIES IN THE FOG COULD FALL TO AROUND ONE TO THREE MILES AT TIMES. LIGHT FREEZING RAIN OR LIGHT SNOW WILL BE POSSIBLE LATE THURSDAY NIGHT AND FRIDAY MORNING MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF THE TEXAS PANHANDLE. ACCUMULATIONS OF SNOW...IF ANY...WILL BE LIGHT AND GENERALLY UP TO AN INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490005.